Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.
Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
Google search, but actually knew about this forum before I started the course (but more because of 5-ARIs)
What is your current age, height, weight?
21, 185cm, 78kg
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
Started at 20mg/day for less than 2 weeks, then 10mg/day for another 2 weeks.
What condition was being treated with the drug?
For how long did you take the drug (weeks/months/years)?
From first to last pill about a single month (with gaps in between)
How old were you, and WHEN (date) did you start the drug?
21 years old, started 29/10/2020
How old were you when you quit, and WHEN (date) did you quit?
21 years old, last pill on 03/12/2020
How did you quit (cold turkey or taper off)?
How long into your usage did you notice the onset of side effects?
A week into the 10mg I think, so overall about 3 weeks into the course.
What side effects did you experience that have yet to resolve since discontinuation?
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
Loss of Libido / Sex Drive
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Gynecomastia (male breasts)
Dry / Dark Circles under eyes
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Increased hair loss
Lowered body temperature
Other (please explain)
- Sleep problems
- Fewer dreams
- Dry skin (much more dry than it has ever been while on isotretinoin)
- Pleasureless orgasms
- Little anxiety which I haven’t had for quite a while
- Headaches like I have never had before (those even seem to wake me up from sleep)
- Less body odor
- Slow beard growth
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
None yet, as I was already eating healthy and exercising regularly before.
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
I only have pre-course blood work that got me diagnosed with “male-equivalent PCOS” shortly after my isotretinoin course already started:
- High LH/FSH ratio
- High T
- High androstenedione
- Low SHBG
- High IGF-1
- elevated hs-CRP
Anything not listed in the above questions you’d like to share about your experience?
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
I had really bad hormonal/cystic acne since I was 15 (I am 21 now). Treatments have not delivered eversince, although I did discover things that made it somewhat better. It absolutely destroyed me in the last 2 years, left me with depression for 6 months and on the edge of suicide (when it was at its worst) in the last year.
I discovered NoFap in April 2019 (also due to a porn addiction at that point) and was happy to see that longer streaks (> 2 weeks) would almost entirely get rid of inflammed cysts and larger spots (but not smaller comedones and oily skin).
I was diagnosed with ulcerative colitis (UC) in July 2019, although I am an extremely mild case and did go without medication for months (stupid decision by the way because it spread out). Under control with 5-ASAs.
When despite my NoFap efforts hair loss/thinning started, I got referred to an endocrinologist (and probably the best doctor I have ever met yet). Provisional diagnosis at the end of October was “male-equivalent PCOS”, the obvious cause of my acne and hair loss. It follows the same hormonal patterns as seen in women, regardless of ovarian cysts. I knew this was already difficult to treat in women, and even worse to do so in men, so I had no hope anyway. That’s where we come to isotretinoin.
October 2020 and I made an appointment at the dermatologist office with the intent of asking about isotretinoin. Once I mentioned it she said that she was about to ask me if I ever tried it out before. She had no idea about the connection between isotretinoin and IBDs that I brought up, neither had the 2 other derms that I have seen for the duration of my course because of weird office hours. Not a single one of them has questioned my pre-existing ulcerative colitis (UC) and that I normally should not be allowed to even start this treatment (guess what a medication that has been heavily under fire for causing IBD does to patients that already have IBD?). Had to do blood work twice as my CK level was too high because of exercise. But after that I was good to go. 20 mg per day.
Acne got worse in the first 2 weeks as expected. UC was better initially (I was super happy about that as well) before I got a stabbing abdominal pain from about day 5, or as soon as the dryness of the skin starts). Started/stopped daily dose to see if it would go away/come back. It did. Derm gave me the option to either stop the course or try to continue on 10mg. I chose the 10mg without much hope.
At the same time already about 2 weeks into my isotretinoin course I was finally diagnosed with “male-equivalent PCOS” after more tests. “Experimental” treatment with statins as an immunomodulator that I have started now (after stopping isotretinoin!) would have probably targeted both the PCOS and UC (at least that is the theory of my endo).
Since I had continued with 10 mg, weirdly my UC was almost unnoticeable since then and the stabbing pain had stopped. Still the quantity of side effects increased, like head pressure, slow beard growth and sexual side effects in the last days of course which caused me to stop immediately as I kind of knew what was happening.
Now 4 days after stopping I am left with absolutely no libido and erectile dysfunction. It feels like no matter what I think of that there is no reaction (that rush) in the brain. I can’t really tell if it has gotten worse after stopping or stayed the same. Motivation to exercise is down. Those side effects I would have attributed to neurochemical disruption like impaired dopamine, but also my skin now is much more dry (no more oily at all) than it has ever gotten while on isotretinoin. This kind of scares me as I personally see this results from AR dysfunction.
I still have somewhat hope that it is to early to tell as I have seen that, for example, you need to wait 3 months before you could fill out the survey.
Has anyone had a similar course and then still pretty much recovered (although I guess you won’t find many of those recovered hanging around here) ?